Wisconsin, 2020

Flash Flood in Wisconsin, May 27, 2020

May 27, 2020 · NWS DLH · 1 event in 1 county or zone

A cold front moved through northwest Wisconsin the night of the 26-27 and dropped a widespread area of 2-3 inches of rain over parts of Sawyer County. While most areas did not see any issues, a privately owned dam on the Mosquito Brook Flowage failed and led to minor flash flooding downstream.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A cold front moved through northwest Wisconsin the night of the 26-27 and dropped a widespread area of 2-3 inches of rain over parts of Sawyer County. While most areas did not see any issues, a privately owned dam on the Mosquito Brook Flowage failed and led to minor flash flooding downstream.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 27, 11:56 AM CST, 1 hour 24 minutes earlier.

Area forecast discussion, May 27, 11:56 AM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1256 PM CDT Wed May 27 2020

.SHORT TERM...(Today through Thursday)
Issued at 440 AM CDT Wed May 27 2020

As a cold front continues to push east through the region, scattered
showers over northern Wisconsin will slowly move off to the east
this morning as an area of high pressure moves in from the west. An
850 mb low level jet is bringing ample moisture into the Upper
Midwest ahead of a weak cold front moving east through Wisconsin.
While global and mesoscale models are forecasting Pwat values
greater than 1" over WI this morning, the instability is gone and so
is the chance for heavy rain. Thus the Flash Flood Watch has been
cancelled. Model soundings from 00Z have a strong inversion
developing behind the departing rain with areas of dense fog this
morning over north-central Minnesota which looks to slowly spread
east. Fog will dissipate after sunrise when the lower boundary layer
begins to mix.

The cold front looks to stall across northern WI during the day with
rain over north-central WI through the overnight hours. High res and
mesoscale models have MUCAPE values 1000-1500 J/kg over over Sawyer,
Price, southern Ashland, and southern Iron counties where a few
thunderstorms could develop in the afternoon and early evening. Rain
will move out of the region overnight Wednesday. With the added
moisture to the soil and strong high pressure, patchy fog is again
possible overnight Wednesday.

.LONG TERM...(Thursday night through Tuesday)
Issued at 440 AM CDT Wed May 27 2020

A strong area of high pressure moves into the region on Thursday
with dry conditions lasting through the weekend. As a weak upper
level trough passes through the region on Friday, minimum
temperatures overnight Friday and Saturday could reach the mid to
upper 30's. The next chance of rain looks to be on Monday when
global models are in agreement that a weak shortwave will move east
through the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1256 PM CDT Wed May 27 2020

Scattered showers are possible at HYR early this afternoon, but
should gradually diminish as a cold front slowly moves east.
There's a slight chance for MVFR visibilities in a moderate rain
shower, but most likely visibilities will remain VFR. Elsewhere,
high pressure is moving in and skies have cleared out except for a
few cumulus clouds. Winds will be a bit breezy from the west with
gusts approaching 20 kt at INL this afternoon as a secondary cold
front passes through. Expect VFR conditions for the rest of the
period at all terminals except HYR, which may see some fog
tonight.

&&

.MARINE...
Issued at 1017 AM CDT Wed May 27 2020

Areas of dense fog will persist over the nearshore waters for the
next few hours with some gradual improvement expected this
afternoon. Fog has mostly lifted around the Twin Ports, but
patches of dense fog are visible on satellite and webcams in Two
Harbors and Silver Bay. Because of this, we will let the dense fog
advisory expire as scheduled at 18Z. Otherwise, winds will be from
the southwest today between 5 and 10 kt with occasional gusts as
high as 15 kt. A cold front will move through tonight, causing
winds to become more westerly and eventually northwesterly on
Thursday with speeds 5-15 kt. Wave heights will be 2 ft or less in
the next 48 hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  79  56  73  46 /   0   0   0   0
INL  81  49  70  42 /  10   0   0   0
BRD  81  54  74  46 /   0   0   0   0
HYR  80  57  77  46 /  40  10   0   0
ASX  79  56  74  46 /  40  10   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Dense Fog Advisory until 4 PM CDT this afternoon for LSZ140>143.

&&

SHORT TERM...KL/GSF
LONG TERM...KL/GSF
AVIATION...JDS
MARINE...JDS
Hazardous weather outlook, May 27, 10:13 AM CST, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1113 AM CDT Wed May 27 2020

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-281615-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1113 AM CDT Wed May 27 2020

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Isolated thunderstorms are possible across northern Wisconsin
this afternoon. No severe weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed this afternoon or
tonight.

LSZ121-140>148-281615-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
1113 AM CDT Wed May 27 2020

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Dense fog will remain a concern through midday Wednesday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

CG

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, May 27, 7:47 AM CST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
847 AM CDT WED MAY 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       1 S OULU                46.62N 91.53W
05/27/2020  M2.37 INCH       BAYFIELD           WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION JBPW3 OULU 1 SSW.
            RAINFALL FROM 5/26.

&&

JDS
Local storm report, May 27, 8:53 AM CST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DULUTH MN
953 AM CDT WED MAY 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 AM     HEAVY RAIN       2 S LAKE NEBAGAMON      46.47N 91.70W
05/27/2020  M3.50 INCH       DOUGLAS            WI   TRAINED SPOTTER

0600 AM     HEAVY RAIN       2 WNW SEELEY            46.13N 91.41W
05/27/2020  M2.68 INCH       SAWYER             WI   COCORAHS

            COCORAHS STATION WI-SR-1 HAYWARD 9.2 NNE.

0903 AM     HEAVY RAIN       8 WNW MINONG            46.14N 91.98W
05/27/2020  M2.60 INCH       WASHBURN           WI   MESONET

            MESONET STATION MRZW3 MINONG RAWS.

0403 AM     HEAVY RAIN       8 WNW MINONG            46.14N 91.98W
05/27/2020  M2.57 INCH       WASHBURN           WI   MESONET

            MESONET STATION MRZW3 MINONG RAWS.

0700 AM     HEAVY RAIN       3 SE DUXBURY            46.09N 92.46W
05/27/2020  M2.56 INCH       PINE               MN   COCORAHS

            COCORAHS STATION MN-PN-26 SANDSTONE 19.6 E.

0700 AM     HEAVY RAIN       1 W SOLON SPRINGS       46.35N 91.84W
05/27/2020  M2.53 INCH       DOUGLAS            WI   COCORAHS

            COCORAHS STATION WI-DG-20 SOLON SPRINGS 1.2
            W.

0730 AM     HEAVY RAIN       6 SW WEBB LAKE          45.95N 92.22W
05/27/2020  M2.49 INCH       BURNETT            WI   COCORAHS

            COCORAHS STATION WI-BT-14 OAKLAND 9.0 ENE.

0800 AM     HEAVY RAIN       1 N ASHLAND             46.59N 90.87W
05/27/2020  M2.48 INCH       ASHLAND            WI   COCORAHS

            COCORAHS STATION WI-AS-11 ASHLAND 0.6 N.

0800 AM     HEAVY RAIN       SEELEY                  46.12N 91.35W
05/27/2020  M2.47 INCH       SAWYER             WI   COCORAHS

            COCORAHS STATION WI-SR-5 HAYWARD 9.7 NE.

0929 AM     HEAVY RAIN       2 ENE HAYWARD           46.02N 91.45W
05/27/2020  M2.40 INCH       SAWYER             WI   ASOS

            ASOS STATION KHYR HAYWARD AIRPORT.

0800 AM     HEAVY RAIN       1 S OULU                46.62N 91.53W
05/27/2020  M2.37 INCH       BAYFIELD           WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION JBPW3 OULU 1 SSW.
            RAINFALL FROM 5/26.

0800 AM     HEAVY RAIN       1 E LA POINTE           46.78N 90.77W
05/27/2020  M2.34 INCH       ASHLAND            WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION MAIW3 MADELINE
            ISLAND.

0700 AM     HEAVY RAIN       2 WNW STONE LAKE        45.86N 91.58W
05/27/2020  M2.26 INCH       WASHBURN           WI   COCORAHS

            COCORAHS STATION WI-WB-2 STONE LAKE 2.0 NW.

0453 AM     HEAVY RAIN       2 ENE HAYWARD           46.02N 91.45W
05/27/2020  M2.26 INCH       SAWYER             WI   ASOS

            ASOS STATION KHYR HAYWARD AIRPORT.

0800 AM     HEAVY RAIN       3 SW ASHLAND            46.55N 90.92W
05/27/2020  M2.25 INCH       ASHLAND            WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION ASXW3 ASHLAND 3 S.

0933 AM     HEAVY RAIN       ASHLAND                 46.58N 90.88W
05/27/2020  M2.20 INCH       ASHLAND            WI   MESONET

            MESONET STATION AS927 1 SE ASHLAND.

0902 AM     HEAVY RAIN       5 NW INO                46.59N 91.26W
05/27/2020  M2.20 INCH       BAYFIELD           WI   MESONET

            MESONET STATION WSHW3 WASHBURN RAWS.

0700 AM     HEAVY RAIN       12 W DRUMMOND           46.30N 91.50W
05/27/2020  M2.20 INCH       BAYFIELD           WI   COCORAHS

            COCORAHS STATION WI-BY-6 BARNES 2.2 S.

0700 AM     HEAVY RAIN       5 E SARONA              45.72N 91.71W
05/27/2020  M2.19 INCH       WASHBURN           WI   COCORAHS

            COCORAHS STATION WI-WB-17 SARONA 4.9 E.

0725 AM     HEAVY RAIN       4 NW WASHBURN           46.72N 90.94W
05/27/2020  M2.18 INCH       BAYFIELD           WI   COCORAHS

            COCORAHS STATION WI-BY-17 WASHBURN 3.7 NW.

0700 AM     HEAVY RAIN       1 NW SPOONER            45.84N 91.91W
05/27/2020  M2.18 INCH       WASHBURN           WI   COCORAHS

            COCORAHS STATION WI-WB-5 SPOONER.

0700 AM     HEAVY RAIN       ASHLAND                 46.58N 90.88W
05/27/2020  M2.13 INCH       ASHLAND            WI   COCORAHS

            COCORAHS STATION WI-AS-4 ASHLAND 0.5 WNW.

0722 AM     HEAVY RAIN       5 WNW WASHBURN          46.70N 90.99W
05/27/2020  M2.12 INCH       BAYFIELD           WI   COCORAHS

            COCORAHS STATION WI-BY-12 WASHBURN 4.7 WNW.

0931 AM     HEAVY RAIN       1 SE BAYFIELD           46.80N 90.80W
05/27/2020  M2.10 INCH       LSZ147             WI   MESONET

            MESONET STATION DW6252 BAYFIELD.

0600 AM     HEAVY RAIN       2 W HAYWARD             46.01N 91.53W
05/27/2020  M2.10 INCH       SAWYER             WI   COCORAHS

            COCORAHS STATION WI-SR-3 HAYWARD 2.3 W.

0600 AM     HEAVY RAIN       2 N MOQUAH              46.60N 91.08W
05/27/2020  M2.10 INCH       BAYFIELD           WI   COCORAHS

            COCORAHS STATION WI-BY-14 ASHLAND 9.8 W.

0456 AM     HEAVY RAIN       ASHLAND                 46.58N 90.88W
05/27/2020  M2.10 INCH       ASHLAND            WI   MESONET

            MESONET STATION AS927 1 SE ASHLAND.

0456 AM     HEAVY RAIN       ASHLAND                 46.58N 90.88W
05/27/2020  M2.10 INCH       ASHLAND            WI   MESONET

            MESONET STATION AS927 1 SE ASHLAND.

0800 AM     HEAVY RAIN       3 SW BAYFIELD           46.79N 90.86W
05/27/2020  M2.09 INCH       BAYFIELD           WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION BFHW3 BAYFIELD FISH
            HATCHERY.

0600 AM     HEAVY RAIN       2 WNW SPOONER           45.84N 91.93W
05/27/2020  M2.09 INCH       WASHBURN           WI   COCORAHS

            COCORAHS STATION WI-WB-11 SPOONER 2.1 WNW.

0530 AM     HEAVY RAIN       3 E SAND BAY            46.94N 90.83W
05/27/2020  M2.09 INCH       BAYFIELD           WI   COCORAHS

            COCORAHS STATION WI-BY-1 BAYFIELD 9N.

0931 AM     HEAVY RAIN       ASHLAND                 46.58N 90.88W
05/27/2020  M2.08 INCH       ASHLAND            WI   MESONET

            MESONET STATION DW6451 1 SW ASHLAND.

0800 AM     HEAVY RAIN       6 NE HERTEL             45.88N 92.10W
05/27/2020  M2.06 INCH       BURNETT            WI   COCORAHS

            COCORAHS STATION WI-BT-2 SPOONER 10.6 WNW.

0931 AM     HEAVY RAIN       4 ENE YELLOWLAKE        45.95N 92.31W
05/27/2020  M2.04 INCH       BURNETT            WI   MESONET

            MESONET STATION FW5215 DANBURY.

0450 AM     HEAVY RAIN       4 ENE YELLOWLAKE        45.95N 92.31W
05/27/2020  M2.04 INCH       BURNETT            WI   MESONET

            MESONET STATION FW5215 DANBURY.

0450 AM     HEAVY RAIN       4 ENE YELLOWLAKE        45.95N 92.31W
05/27/2020  M2.04 INCH       BURNETT            WI   MESONET

            MESONET STATION FW5215 DANBURY.

0445 AM     HEAVY RAIN       ASHLAND                 46.58N 90.88W
05/27/2020  M1.96 INCH       ASHLAND            WI   MESONET

            MESONET STATION DW6451 1 SW ASHLAND.

0445 AM     HEAVY RAIN       ASHLAND                 46.58N 90.88W
05/27/2020  M1.96 INCH       ASHLAND            WI   MESONET

            MESONET STATION DW6451 1 SW ASHLAND.

0930 AM     HEAVY RAIN       2 NNW AMNICON FALLS S.P 46.64N 91.92W
05/27/2020  M1.90 INCH       DOUGLAS            WI   MESONET

            MESONET STATION EW4291 LAKESIDE.

0445 AM     HEAVY RAIN       2 NNW AMNICON FALLS S.P 46.64N 91.92W
05/27/2020  M1.88 INCH       DOUGLAS            WI   MESONET

            MESONET STATION EW4291 LAKESIDE.

0445 AM     HEAVY RAIN       2 NNW AMNICON FALLS S.P 46.64N 91.92W
05/27/2020  M1.88 INCH       DOUGLAS            WI   MESONET

            MESONET STATION EW4291 LAKESIDE.

0903 AM     HEAVY RAIN       1 SW HAYWARD            46.00N 91.50W
05/27/2020  M1.87 INCH       SAWYER             WI   MESONET

            MESONET STATION HWDW3 HAYWARD RAWS.

0700 AM     HEAVY RAIN       1 SSW GRANTSBURG        45.77N 92.69W
05/27/2020  M1.86 INCH       BURNETT            WI   COCORAHS

            COCORAHS STATION WI-BT-1 GRANTSBURG 0.6 SSW.

0800 AM     HEAVY RAIN       5 WSW INO               46.50N 91.28W
05/27/2020  M1.85 INCH       BAYFIELD           WI   COCORAHS

            COCORAHS STATION WI-BY-22 MASON 11.5 WNW.

0700 AM     HEAVY RAIN       4 NNE SARONA            45.77N 91.77W
05/27/2020  M1.82 INCH       WASHBURN           WI   COCORAHS

            COCORAHS STATION WI-WB-16 SARONA 4.5 NNE.

0906 AM     HEAVY RAIN       13 E SOLON SPRINGS      46.34N 91.54W
05/27/2020  M1.81 INCH       BAYFIELD           WI   MESONET

            MESONET STATION BRNW3 BARNES RAWS.

0800 AM     HEAVY RAIN       1 SW GRANTSBURG         45.78N 92.69W
05/27/2020  M1.80 INCH       BURNETT            WI   COCORAHS

            COCORAHS STATION WI-BT-21 GRANTSBURG 0.6 SW
            (KWIGRANT1).

0931 AM     HEAVY RAIN       1 E ODANAH              46.60N 90.66W
05/27/2020  M1.73 INCH       ASHLAND            WI   MESONET

            MESONET STATION FW0708 ODANAH.

0700 AM     HEAVY RAIN       6 E GRAND VIEW          46.35N 90.99W
05/27/2020  M1.73 INCH       BAYFIELD           WI   COCORAHS

            COCORAHS STATION WI-BY-20 MASON 6.9 SSE.

0915 AM     HEAVY RAIN       7 ESE CLOVERDALE        45.97N 92.62W
05/27/2020  M1.68 INCH       PINE               MN   MESONET

            MESONET STATION SCXM5 ST. CROIX RAWS.

0415 AM     HEAVY RAIN       7 ESE CLOVERDALE        45.97N 92.62W
05/27/2020  M1.68 INCH       PINE               MN   MESONET

            MESONET STATION SCXM5 ST. CROIX RAWS.

0906 AM     HEAVY RAIN       4 NNE RANDALL           45.74N 92.80W
05/27/2020  M1.67 INCH       BURNETT            WI   MESONET

            MESONET STATION LNDW3 LIND RAWS.

0406 AM     HEAVY RAIN       4 NNE RANDALL           45.74N 92.80W
05/27/2020  M1.67 INCH       BURNETT            WI   MESONET

            MESONET STATION LNDW3 LIND RAWS.

0403 AM     HEAVY RAIN       1 SW HAYWARD            46.00N 91.50W
05/27/2020  M1.67 INCH       SAWYER             WI   MESONET

            MESONET STATION HWDW3 HAYWARD RAWS.

0915 AM     HEAVY RAIN       1 S LITTLE ROUND LAKE   45.96N 91.37W
05/27/2020  M1.65 INCH       SAWYER             WI   COCORAHS

            COCORAHS STATION WI-SR-6 HAYWARD 6.7 SE.

0446 AM     HEAVY RAIN       1 E ODANAH              46.60N 90.66W
05/27/2020  M1.65 INCH       ASHLAND            WI   MESONET

            MESONET STATION FW0708 ODANAH.

0446 AM     HEAVY RAIN       1 E ODANAH              46.60N 90.66W
05/27/2020  M1.65 INCH       ASHLAND            WI   MESONET

            MESONET STATION FW0708 ODANAH.

0932 AM     HEAVY RAIN       1 W BAYFIELD            46.81N 90.85W
05/27/2020  M1.64 INCH       BAYFIELD           WI   MESONET

            MESONET STATION AS104 1 W BAYFIELD.

0447 AM     HEAVY RAIN       1 SE BAYFIELD           46.80N 90.80W
05/27/2020  M1.62 INCH       LSZ147             WI   MESONET

            MESONET STATION DW6252 BAYFIELD.

0402 AM     HEAVY RAIN       5 NW INO                46.59N 91.26W
05/27/2020  M1.61 INCH       BAYFIELD           WI   MESONET

            MESONET STATION WSHW3 WASHBURN RAWS.

0702 AM     HEAVY RAIN       5 S HERBSTER            46.76N 91.26W
05/27/2020  M1.60 INCH       BAYFIELD           WI   TRAINED SPOTTER

0700 AM     HEAVY RAIN       2 NNW MELLEN            46.36N 90.68W
05/27/2020  M1.59 INCH       ASHLAND            WI   COCORAHS

            COCORAHS STATION WI-AS-12 MELLEN 2.4 NNW.

0406 AM     HEAVY RAIN       13 E SOLON SPRINGS      46.34N 91.54W
05/27/2020  M1.59 INCH       BAYFIELD           WI   MESONET

            MESONET STATION BRNW3 BARNES RAWS.

0904 AM     HEAVY RAIN       5 E SEA GULL LAKE       48.12N 90.84W
05/27/2020  M1.58 INCH       COOK               MN   MESONET

            MESONET STATION SEAM5 SEAGULL LAKE RAWS.

0404 AM     HEAVY RAIN       5 E SEA GULL LAKE       48.12N 90.84W
05/27/2020  M1.57 INCH       COOK               MN   MESONET

            MESONET STATION SEAM5 SEAGULL LAKE RAWS.

0728 AM     HEAVY RAIN       4 SW LAMPSON            45.95N 91.89W
05/27/2020  M1.56 INCH       WASHBURN           WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION TGOW3 4.2 SW LAMPSON.

0700 AM     HEAVY RAIN       2 NE DULUTH             46.80N 92.08W
05/27/2020  M1.56 INCH       ST. LOUIS          MN   COCORAHS

            COCORAHS STATION MN-SL-180 DULUTH 1.7 NE.

0900 AM     HEAVY RAIN       4 NE SARONA             45.74N 91.75W
05/27/2020  M1.55 INCH       WASHBURN           WI   COCORAHS

            COCORAHS STATION WI-WB-15 SARONA 3.6 NE.

0935 AM     HEAVY RAIN       5 SSE DUXBURY           46.06N 92.46W
05/27/2020  M1.53 INCH       PINE               MN   MESONET

            MESONET STATION SNDS1 5 SE DUXBURY.

0934 AM     HEAVY RAIN       5 SSE SOUTH RANGE       46.55N 91.95W
05/27/2020  M1.52 INCH       DOUGLAS            WI   MESONET

            MESONET STATION EW4060 SOUTH RANGE.

0459 AM     HEAVY RAIN       5 SSE SOUTH RANGE       46.55N 91.95W
05/27/2020  M1.51 INCH       DOUGLAS            WI   MESONET

            MESONET STATION EW4060 SOUTH RANGE.

0459 AM     HEAVY RAIN       5 SSE SOUTH RANGE       46.55N 91.95W
05/27/2020  M1.51 INCH       DOUGLAS            WI   MESONET

            MESONET STATION EW4060 SOUTH RANGE.

0932 AM     HEAVY RAIN       1 WSW MAPLE             46.58N 91.75W
05/27/2020  M1.48 INCH       DOUGLAS            WI   MESONET

            MESONET STATION EW0605 POPLAR.

0700 AM     HEAVY RAIN       1 WSW MAPLE             46.58N 91.75W
05/27/2020  M1.48 INCH       DOUGLAS            WI   COCORAHS

            COCORAHS STATION WI-DG-16 POPLAR 2.0 E.

0600 AM     HEAVY RAIN       2 ESE DULUTH            46.77N 92.09W
05/27/2020  M1.48 INCH       ST. LOUIS          MN   COCORAHS

            COCORAHS STATION MN-SL-139 DULUTH 1.2 SE.

0455 AM     HEAVY RAIN       1 W BAYFIELD            46.81N 90.85W
05/27/2020  M1.45 INCH       BAYFIELD           WI   MESONET

            MESONET STATION AS104 1 W BAYFIELD.

0455 AM     HEAVY RAIN       1 W BAYFIELD            46.81N 90.85W
05/27/2020  M1.45 INCH       BAYFIELD           WI   MESONET

            MESONET STATION AS104 1 W BAYFIELD.

0445 AM     HEAVY RAIN       1 WSW MAPLE             46.58N 91.75W
05/27/2020  M1.44 INCH       DOUGLAS            WI   MESONET

            MESONET STATION EW0605 POPLAR.

0445 AM     HEAVY RAIN       1 WSW MAPLE             46.58N 91.75W
05/27/2020  M1.44 INCH       DOUGLAS            WI   MESONET

            MESONET STATION EW0605 POPLAR.

0800 AM     HEAVY RAIN       5 NE GRAND PORTAGE      48.01N 89.62W
05/27/2020  M1.43 INCH       COOK               MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION GDPM5 4 NE GRAND
            PORTAGE.

0500 AM     HEAVY RAIN       5 SSE DUXBURY           46.06N 92.46W
05/27/2020  M1.40 INCH       PINE               MN   MESONET

            MESONET STATION SNDS1 5 SE DUXBURY.

0902 AM     HEAVY RAIN       4 ESE NAMEKAGON         46.20N 90.97W
05/27/2020  M1.39 INCH       BAYFIELD           WI   MESONET

            MESONET STATION CLRW3 CLAM LAKE RAWS.

0602 AM     HEAVY RAIN       5 NW INO                46.59N 91.26W
05/27/2020  M1.39 INCH       BAYFIELD           WI   MESONET

            MESONET STATION WSHW3 WASHBURN RAWS.

0400 AM     HEAVY RAIN       5 NE GRAND PORTAGE      48.01N 89.62W
05/27/2020  M1.39 INCH       COOK               MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION GDPM5 4 NE GRAND
            PORTAGE.

0918 AM     HEAVY RAIN       3 SW ASHLAND            46.55N 90.92W
05/27/2020  M1.38 INCH       ASHLAND            WI   ASOS

            ASOS STATION KASX ASHLAND AIRPORT.

0700 AM     HEAVY RAIN       3 SW LESTER PARK        46.81N 92.06W
05/27/2020  M1.30 INCH       ST. LOUIS          MN   COCORAHS

            COCORAHS STATION MN-SL-20 DULUTH 3.2 NE.

0453 AM     HEAVY RAIN       3 SW ASHLAND            46.55N 90.92W
05/27/2020  M1.30 INCH       ASHLAND            WI   ASOS

            ASOS STATION KASX ASHLAND AIRPORT.

0730 AM     HEAVY RAIN       3 WSW SUPERIOR          46.71N 92.15W
05/27/2020  M1.29 INCH       DOUGLAS            WI   COCORAHS

            COCORAHS STATION WI-DG-29 SUPERIOR 4.3 W.

0600 AM     HEAVY RAIN       8 W SOLON SPRINGS       46.37N 91.99W
05/27/2020  M1.29 INCH       DOUGLAS            WI   COCORAHS

            COCORAHS STATION WI-DG-23 SOLON SPRINGS 8.1
            W.

0700 AM     HEAVY RAIN       2 SW LESTER PARK        46.83N 92.06W
05/27/2020  M1.27 INCH       ST. LOUIS          MN   COCORAHS

            COCORAHS STATION MN-SL-155 DULUTH 3.6 NE.

0720 AM     HEAVY RAIN       1 WSW LESTER PARK       46.84N 92.05W
05/27/2020  M1.25 INCH       ST. LOUIS          MN   COCORAHS

            COCORAHS STATION MN-SL-175 DULUTH 4.6 NE.

0600 AM     HEAVY RAIN       2 SSW LESTER PARK       46.83N 92.04W
05/27/2020  M1.24 INCH       ST. LOUIS          MN   COCORAHS

            COCORAHS STATION MN-SL-152 DULUTH 4.2 NE.

0445 AM     HEAVY RAIN       3 NE DULUTH             46.80N 92.07W
05/27/2020  M1.24 INCH       ST. LOUIS          MN   MESONET

            MESONET STATION FW0850 DULUTH 1.8 NE.

0932 AM     HEAVY RAIN       3 NE DULUTH             46.80N 92.07W
05/27/2020  M1.23 INCH       ST. LOUIS          MN   MESONET

            MESONET STATION FW0850 DULUTH 1.8 NE.

0600 AM     HEAVY RAIN       1 SSW LESTER PARK       46.83N 92.04W
05/27/2020  M1.21 INCH       ST. LOUIS          MN   COCORAHS

            COCORAHS STATION MN-SL-125 DULUTH 4.3 NE.

0700 AM     HEAVY RAIN       4 NE SEA GULL LAKE      48.17N 90.89W
05/27/2020  M1.19 INCH       COOK               MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION GNFM5 3.7 NE SEA GULL
            LAKE.

0700 AM     HEAVY RAIN       5 NE PATZAU             46.54N 92.13W
05/27/2020  M1.19 INCH       DOUGLAS            WI   COCORAHS

            COCORAHS STATION WI-DG-24 FOXBORO 7.7 ENE.

0921 AM     HEAVY RAIN       5 NNW SAND BAY          47.00N 90.94W
05/27/2020  M1.16 INCH       BAYFIELD           WI   MESONET

            MESONET STATION SILW3 SAND ISLAND RAWS.

0915 AM     HEAVY RAIN       1 E LA POINTE           46.78N 90.77W
05/27/2020  M1.16 INCH       ASHLAND            WI   AWOS

            AWOS STATION K4R5 LA POINTE AIRPORT.

0315 AM     HEAVY RAIN       1 NW PALMERS            46.93N 91.86W
05/27/2020  M1.16 INCH       ST. LOUIS          MN   MESONET

            MESONET STATION SUCM5 0.5 NW PALMERS.

0935 AM     HEAVY RAIN       3 SSW SUPERIOR          46.68N 92.10W
05/27/2020  M1.14 INCH       DOUGLAS            WI   AWOS

            AWOS STATION KSUW SUPERIOR AIRPORT.

0455 AM     HEAVY RAIN       3 SSW SUPERIOR          46.68N 92.10W
05/27/2020  M1.14 INCH       DOUGLAS            WI   AWOS

            AWOS STATION KSUW SUPERIOR AIRPORT.

0700 AM     HEAVY RAIN       2 N LESTER PARK         46.87N 92.03W
05/27/2020  M1.13 INCH       ST. LOUIS          MN   COCORAHS

            COCORAHS STATION MN-SL-84 DULUTH 6.9 NNE.

0700 AM     HEAVY RAIN       1 NNE LESTER PARK       46.85N 92.02W
05/27/2020  M1.12 INCH       ST. LOUIS          MN   COCORAHS

            COCORAHS STATION MN-SL-100 DULUTH 6.2 NE.

0642 AM     HEAVY RAIN       3 WNW CLAM LAKE         46.17N 90.98W
05/27/2020  M1.11 INCH       BAYFIELD           WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION CMKW3 CLAM LAKE 4W.

0500 AM     HEAVY RAIN       2 WSW LESTER PARK       46.84N 92.07W
05/27/2020  M1.11 INCH       ST. LOUIS          MN   COCORAHS

            COCORAHS STATION MN-SL-14 DULUTH 4.1 NNE.

0935 AM     HEAVY RAIN       5 NW WINTER             45.87N 91.07W
05/27/2020  M1.08 INCH       SAWYER             WI   MESONET

            MESONET STATION DW9145 WINTER 4.8 NW.

0700 AM     HEAVY RAIN       3 WSW LUTSEN            47.62N 90.76W
05/27/2020  M1.07 INCH       COOK               MN   COCORAHS

            COCORAHS STATION MN-CK-3 TOFTE 4.9 NE.

0402 AM     HEAVY RAIN       4 ESE NAMEKAGON         46.20N 90.97W
05/27/2020  M1.06 INCH       BAYFIELD           WI   MESONET

            MESONET STATION CLRW3 CLAM LAKE RAWS.

0421 AM     HEAVY RAIN       5 NNW SAND BAY          47.00N 90.94W
05/27/2020  M1.05 INCH       BAYFIELD           WI   MESONET

            MESONET STATION SILW3 SAND ISLAND RAWS.

0931 AM     HEAVY RAIN       1 NNW GRAND PORTAGE     47.97N 89.69W
05/27/2020  M1.03 INCH       COOK               MN   MESONET

            MESONET STATION EW9561 GRAND PORTAGE.

0700 AM     HEAVY RAIN       3 S NORTHOME            47.84N 94.26W
05/27/2020  M1.02 INCH       ITASCA             MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION NOHM5 NORTHOME 3 S.

0300 AM     HEAVY RAIN       LUTSEN                  47.64N 90.71W
05/27/2020  M1.02 INCH       COOK               MN   MESONET

            MESONET STATION POPM5 LUTSEN.

0446 AM     HEAVY RAIN       1 E NORTHOME            47.88N 94.25W
05/27/2020  M1.00 INCH       KOOCHICHING        MN   MESONET

            MESONET STATION EW1795 NORTHOME.

0445 AM     HEAVY RAIN       1 NNW GRAND PORTAGE     47.97N 89.69W
05/27/2020  M1.00 INCH       COOK               MN   MESONET

            MESONET STATION EW9561 GRAND PORTAGE.

&&
Local storm report, May 27, 9:25 AM CST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1025 AM CDT WED MAY 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     HEAVY RAIN       SUPERIOR                46.72N 92.09W
05/27/2020  M1.15 INCH       DOUGLAS            WI   TRAINED SPOTTER

            STORM TOTAL RAINFALL FROM 5/26.

&&

JDS
Local storm report, May 27, 9:41 AM CST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1041 AM CDT WED MAY 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     HEAVY RAIN       1 E CLAM LAKE           46.16N 90.90W
05/27/2020  M2.10 INCH       ASHLAND            WI   TRAINED SPOTTER

&&

The radar

The Duluth radar (KDLH), 108 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sawyer

When
May 27, 1:20 PM CST to 7:00 PM CST
Where
Sawyer County, 2.22 mi SE of Phipps to 2.68 mi SSW of Phipps
Cause
Dam / Levee Break
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
46.050, -91.384

Heavy rainfall the night before of 2-3 inches led to the failure of a privately-owned dam on the Mosquito Brook Flowage. When the dam gave way, a surge of water moved downstream about 2.5 miles to the Namekagon River. Culverts at both Mosquito Brook Road and Porky's Road were overwhelmed with two feet of water about 100 yards wide at both locations. This flooding cut off access to multiple homes and caused damage to roadways. Additionally, bridge damage was reported to an ATV trail and to the Birkebeiner ski trail at the crossings of Mosquito Brook. No damage was reported to any buildings or homes. Roads remained closed into the 28th before water receded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889279.